Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 20, NWS Morristown, TN

May 20, 2006Cherokee County, North Carolina

NWS Morristown, TN issued this tornado warning at May 20, 2006, 9:59 PM EDT for Cherokee County, North Carolina. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2006, 9:59 PM EDT (01:59 UTC)
Expired
May 20, 2006, 10:31 PM EDT
In force
32 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 10:00 PM EDTHAIL 0.88Hiawasse Dam, NC
May 20, 10:10 PM EDTTSTM WND DMG1 W Murphy, NCTREES AND POWER LINES DOWN 1 WEST OF MURPHY. REPORTED BY MURPHY POWER.
May 20, 10:15 PM EDTTSTM WND DMGE Murphy, NCBETWEEN 1020PM AND 1030PM FEW TREES DOWN ON POWER LINES EAST OF MURPHY. REPORTED BY DUKE ENERGY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 9:04 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 210159
TORMRX
NCC039-210245-
/O.NEW.KMRX.TO.W.0020.060521T0159Z-060521T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 PM EDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA
  THIS INCLUDES THE CITIES OF...MURPHY...ANDREWS

* UNTIL 1045 PM EDT

* AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF
  MURPHY...MOVING SOUTHEAST AT 30 MPH.

* THE TORNADO IS WILL BE NEAR...
  MURPHY BY 1015 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT SUNDAY
MORNING FOR EAST TENNESSEE.

LAT...LON 3528 8365 3522 8433 3499 8434 3500 8389

$$

17
2 follow-up statements
000 
WWUS54 KMRX 210210
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 PM EDT SAT MAY 20 2006

NCC039-210245-
/O.CON.KMRX.TO.W.0020.000000T0000Z-060521T0245Z/
CHEROKEE NC-
1010 PM EDT SAT MAY 20 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR CHEROKEE
COUNTY...

AT 1007 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MURPHY...MOVING
SOUTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN CHEROKEE COUNTY AT 1020 PM EDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT SUNDAY
MORNING FOR EAST TENNESSEE.

LAT...LON 3528 8365 3522 8433 3499 8434 3500 8389

$$

17
000 
WWUS54 KMRX 210231
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1031 PM EDT SAT MAY 20 2006

NCC039-210241-
/O.CAN.KMRX.TO.W.0020.000000T0000Z-060521T0245Z/
CHEROKEE NC-
1031 PM EDT SAT MAY 20 2006

...THE TORNADO WARNING FOR CHEROKEE COUNTY IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT SUNDAY
MORNING FOR EAST TENNESSEE.

LAT...LON 3528 8365 3522 8433 3499 8434 3500 8389

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 20, 2:40 PM EDT, 7 hours 19 minutes earlier.

Area forecast discussion, May 20, 2:40 PM EDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT MAY 20 2006

.SHORT TERM (TONIGHT AND SUNDAY)...FRONTAL BOUNDARY DRAPED ACROSS
THE MRX CWA SHOULD SLOWLY SAG SOUTH DURING THE EVENING HOURS. THIS
BOUNDARY IS ACTING AS A FOCUSING MECHANISM FOR CONVECTIVE
DEVELOPMENT. ADDITIONALLY...DAYTIME HEATING HAS HELPED DESTABILIZE
THE ATMOSPHERE ACROSS THE AREA THIS AFTERNOON. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT ACROSS THE SOUTHERN TWO THIRDS OF THE CWA WHERE
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. AS
THE BOUNDARY DIPS SOUTHWARD AND WITH THE LOSS OF DAYTIME HEATING...
EXPECT CONVECTION TO DIMINISH OVER THE AREA DURING THE EVENING
HOURS. HOWEVER...SOME CONVECTION WILL BE POSSIBLE...MAINLY IN THE
VICINITY OF THE FRONTAL BOUNDARY OVERNIGHT AND WILL KEEP LOW POPS
GOING IN THE FORECAST. ON SUNDAY...SCATTERED THUNDERSTORMS ARE ONCE
AGAIN EXPECTED TO MOVE INTO THE AREA.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...MODELS CONTINUE TO
REVEAL SOME DISCREPANCIES WITH THE EXACT LOCATION OF A QUASI-
STATIONARY FRONTAL BOUNDARY ACROSS THE TN RIVER VALLEY EARLY NEXT
WEEK. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH EARLY NEXT WEEK AND
REMAIN PARALLEL TO THIS SURFACE BOUNDARY. AS A RESULT...DO NOT
EXPECT MUCH SOUTHWARD PROGRESS OF THIS FRONTAL BOUNDARY...ALTHOUGH
THE LATEST GFS MODEL RUN INDICATES THAT THIS FRONT WILL PUSH SOUTH
OF THE FORECAST AREA BY TUESDAY. THE NAM MODEL SOLUTION INDICATES
THAT THIS FRONT WILL REMAIN IN THE VICINITY OF THE FORECAST AREA...
SO WILL CONTINUE WITH A SLIGHT CHANCE FOR CONVECTION THROUGH EARLY
NEXT WEEK TO ACCOUNT FOR THIS UNCERTAINTY. COLDER AIR ALOFT FROM
THIS UPPER-LEVEL NORTHWEST FLOW SHOULD KEEP THE LOCAL AIRMASS
MARGINALLY UNSTABLE EACH AFTERNOON AND EVENING THROUGHOUT NEXT WEEK.
DETAILS IN THE TIMING OF CONVECTION EACH DAY REMAINS PROBLEMATIC...
SINCE SEVERAL SHORT WAVES AND THEIR ASSOCIATED CONVECTIVE COMPLEXES
COULD KEEP CONVECTION FROM BEING STRICTLY DIURNAL IN NATURE. THUS...
WILL NOT TRY TO TIME CONVECTION IN THE EXTENDED UNTIL DETAILS BECOME
MORE APPARENT AS WE NEAR EACH POSSIBLE EVENT. A BETTER CHANCE OF
CONVECTION IS EXPECTED LATER IN THE WEEK...AS THE UPPER-LEVEL
PATTERN CHANGES AND TWO DIFFERENT LOW PRESSURE SYSTEMS DEVELOP OVER
THE PLAINS AND APPROACH THE TN RIVER VALLEY. TEMPS SHOULD REMAIN
NEAR SEASONAL LEVELS THROUGHOUT THE EXTENDED.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  85  61  81 /  40  30  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  59  81  57  75 /  30  30  20  20
OAK RIDGE, TN                       59  80  57  76 /  30  30  20  20
TRI CITIES AIRPORT, TN              54  78  50  72 /  20  20  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, May 20, 4:40 AM EDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT SAT MAY 20 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 AM EDT (340 AM CDT) SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
...A CHANCE OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN HALF
OF TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND
EVENING...

A STATIONARY FRONT WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS TODAY PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT.
WARM...MOIST AND INCREASINGLY UNSTABLE AIRMASS ALONG AND SOUTH OF THE
FRONT CAN BE EXPECTED THIS AFTERNOON.  AS A SERIES OF UPPER LEVEL
DISTURBANCES RIDE SOUTHEAST ALONG THE STALLED FRONTAL BOUNDARY...
THUNDERSTORMS WILL DEVELOPED.  DUE TO THE EXPECTED VERY UNSTABLE AIR-
MASS ALONG AND SOUTH OF THE FRONT...SOME OF THESE STORMS COULD BECOME
SEVERE...GENERALLY ALONG AND SOUTH OF INTERSTATE 40. THE MAIN
CONCERN WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STATIONARY FRONT WILL LINGER AROUND THE TENNESSEE RIVER VALLEY
THROUGH NEXT WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...SOME SEVERE
STORMS WILL BE POSSIBLE AT TIMES EACH DAY THROUGHOUT THE UPCOMING
WEEK. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

DH

In the hours before

Local storm report, May 20, 9:05 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
905 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             NIOTA                   35.51N 84.55W
05/20/2006  E1.00 INCH       MCMINN             TN   AMATEUR RADIO

&&
Local storm report, May 20, 9:18 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
918 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             ANDREWS                 35.20N 83.82W
05/20/2006  E0.75 INCH       CHEROKEE           NC   TRAINED SPOTTER

&&
Local storm report, May 20, 9:19 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
919 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             ANDREWS                 35.20N 83.82W
05/20/2006  E1.00 INCH       CHEROKEE           NC   TRAINED SPOTTER

&&
Local storm report, May 20, 9:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
923 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             1 E ETOWAH              35.33N 84.51W
05/20/2006  E1.00 INCH       MCMINN             TN   AMATEUR RADIO

&&
Local storm report, May 20, 9:30 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             ENGLEWOOD               35.42N 84.49W
05/20/2006  E1.75 INCH       MCMINN             TN   AMATEUR RADIO

&&
Local storm report, May 20, 9:49 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
949 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     TEN MILE                35.67N 84.67W
05/20/2006                   MEIGS              TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:58 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay47 min
May 20, 9:44 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay46 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.